Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 3, 2021Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at May 3, 2021, 1:52 AM CDT for Clark County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 1:52 AM CDT (06:52 UTC)
Expired
May 3, 2021, 2:30 AM CDT
In force
38 min
Issued by
NWS Dodge City, KS

County Clark County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.1
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS83 KDDC 030652
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
152 AM CDT Mon May 3 2021
 
KSZ080-087>089-030730-
Meade KS-Clark KS-Kiowa KS-Comanche KS-
152 AM CDT Mon May 3 2021

...SPECIAL WEATHER STATEMENT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Knowles, or 12 miles west of Englewood, moving
northeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Ashland, Englewood, Sitka and Acres. 

LAT...LON 3710 10031 3747 9961 3747 9956 3750 9956
      3753 9949 3729 9932 3700 10005 3700 10024
TIME...MOT...LOC 0652Z 216DEG 11KT 3705 10021 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 3, 1:30 AM CDT, 22 minutes earlier.

Area forecast discussion, May 3, 1:30 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
130 AM CDT Mon May 3 2021

...UPDATE TO SHORT TERM...

.SHORT TERM...(Today and tonight)
Issued at 128 AM CDT Mon May 3 2021

WV imagery indicates a southwest flow aloft prevailing across the
Western High Plains downstream of an upper level trough of low
pressure located in the Four Corners Region. Near the surface, a
cold front is pushing southeast across southwest and central Kansas.

Rain chances pick back up later this afternoon and continue through
this evening as an upper level trough of low pressure located in the
Four Corners Region begins to push eastward through the Southern
Rockies and into the adjacent high plains of southeast
Colorado/northeast New Mexico, and eventually the panhandles of
Oklahoma/Texas by this evening. Although instability will be fairly
limited, short range models indicate showers and a few possible
embedded thunderstorms developing later this afternoon as H5 vort
maxima associated with the approaching system eject out into the
Western High Plains. The bulk of the system is projected to pass to
our south with the best chance for appreciable rainfall residing
across southern portions of southwest and south central Kansas.

Much cooler air will spread southward into western Kansas today in
wake of this morning's frontal passage resulting in temperatures
remaining well below normal. Expect highs generally up into the
50s(F) to possibly the lower 60s(F) this afternoon, especially if
increased cloud cover lingers on. For tonight, with a much cooler
air mass settled throughout much of the high plains, look for
lows down into the mid/upper 30s(F) in west central Kansas to the
40s(F) in south central Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 210 PM CDT Sun May 2 2021

Quiet weather will prevail Tuesday through at least Friday, with
few if any impacts. Given this, and the complexity of the short
term, NBM guidance was generally accepted for the long term with
no modifications.

Much improved weather is expected Tuesday, as sunshine and much
lighter winds return. With light easterly boundary layer flow,
afternoon temperatures will still be about 10 degrees below
normal, in the 60s. Still a pleasant spring day, especially
compared to Monday.

A weak shortwave embedded in the NW flow aloft will zip through on
Wednesday. Moisture and instability will be limited, and model QPF
is also limited, so just accepted NBM's minimal pops across the
northern zones for now. Rainfall will be limited.

Dry weather and a warming trend are expected Thursday and Friday,
as a midlevel ridge axis slowly expands eastward from the Great
Basin to the Rockies to the high plains. Strong south winds and
afternoon temperatures in the 80s will return by Friday as lee
troughing reorganizes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1043 PM CDT Sun May 2 2021

Low level stratus is expected to develop along and behind a cold
front pushing southeast across western/central Kansas overnight,
resulting in primarily MVFR cigs developing in vicinity of all TAF
sites generally after 08-10Z. Brief periods of IFR cigs will also
be possible through daybreak. North winds 20 to 30kt with gusts
up to 35kt will develop west to east behind the aforementioned
cold front as it moves southeast into northern Oklahoma by daybreak.
Gusty winds may subside somewhat but are expected to persist through
Monday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  60  37  64 /  80  60  60   0
GCK  49  59  38  63 /  50  60  50   0
EHA  49  57  39  66 /  40  70  50   0
LBL  50  60  39  66 /  50  70  60   0
HYS  53  62  39  64 /  90  50  50   0
P28  55  67  46  66 /  20  70  70  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...Turner
AVIATION...JJohnson
Hazardous weather outlook, May 2, 3:09 AM CDT, 22 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
309 AM CDT Sun May 2 2021

KSZ030-031-043>046-061>066-074>081-084>090-030815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
309 AM CDT Sun May 2 2021 /209 AM MDT Sun May 2 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across west
central Kansas late this afternoon, and farther east-southeast
into southwest and central Kansas during the evening and overnight
hours. The strongest storms will be capable of producing quarter
to golf ball size hail and damaging winds 60 to 70 mph.

Gusty south-southwest winds and low relative humidity will create
elevated to near-critical fire weather conditions across much of
southwest Kansas this afternoon. Outdoor burning is discouraged.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Isolated to widely scattered thunderstorms will be possible Wednesday.
However, it is too early to determine severe potential for any storms
thay may develop.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally northwest of a Meade to
Larned line after 5 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 2, 10:11 PM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1011 PM CDT Sun May 2 2021

KSZ078>080-088-089-030415-
Clark KS-Kiowa KS-Edwards KS-Ford KS-Comanche KS-
1011 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...KIOWA...
COMANCHE...SOUTHERN EDWARDS AND CLARK COUNTIES UNTIL 1115 PM CDT...

At 1011 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spearville to near Acres. Movement was
east at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ashland, Coldwater, Bucklin, Greensburg, Spearville, Haviland,
Protection, Mullinville, Ford, Offerle, Sitka, Wilmore, Fellsburg,
Clark State Lake, Kingsdown, Lake Coldwater, Bellefont, Windhorst,
Centerview and Acres.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

LAT...LON 3700 9997 3788 9980 3792 9904 3700 9902
TIME...MOT...LOC 0311Z 260DEG 29KT 3783 9973 3705 9988

RBURG
Local storm report, May 2, 10:15 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     TSTM WND DMG     VICTORIA                38.86N 99.15W
05/02/2021                   ELLIS              KS   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&

RML
Local storm report, May 2, 10:16 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 PM CDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             VICTORIA                38.86N 99.15W
05/02/2021  U0.75 INCH       ELLIS              KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

RML
Special weather statement, May 2, 10:57 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1057 PM CDT Sun May 2 2021

KSZ065-066-079-030500-
Stafford KS-Pawnee KS-Edwards KS-
1057 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE...STAFFORD...SOUTHERN RUSH
AND CENTRAL EDWARDS COUNTIES UNTIL MIDNIGHT CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm near
Larned, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Larned, Kinsley, St. John, Stafford, Macksville, Lewis, Garfield,
Rozel, Hudson, Belpre, Seward, Ash Valley, Radium, Zenith, Sanford,
Frizell, Zook and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central Kansas.

LAT...LON 3788 9951 3835 9935 3834 9903 3826 9903
      3826 9847 3794 9847
TIME...MOT...LOC 0357Z 285DEG 30KT 3820 9907

RBURG
Special weather statement, May 2, 11:11 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1111 PM CDT Sun May 2 2021

KSZ080-089-090-030500-
Barber KS-Kiowa KS-Comanche KS-
1111 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...BARBER AND
EASTERN COMANCHE COUNTIES UNTIL MIDNIGHT CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Lake City, moving east at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City, Sun
City, Aetna and Belvidere.

LAT...LON 3747 9916 3746 9846 3739 9846 3739 9841
      3738 9835 3700 9835 3700 9929
TIME...MOT...LOC 0411Z 285DEG 39KT 3724 9891

RBURG
Special weather statement, May 3, 1:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
152 AM CDT Mon May 3 2021

KSZ080-087>089-030730-
Meade KS-Clark KS-Kiowa KS-Comanche KS-
152 AM CDT Mon May 3 2021

...SPECIAL WEATHER STATEMENT...

At 152 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Knowles, or 12 miles west of Englewood, moving
northeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Ashland, Englewood, Sitka and Acres.

LAT...LON 3710 10031 3747 9961 3747 9956 3750 9956
      3753 9949 3729 9932 3700 10005 3700 10024
TIME...MOT...LOC 0652Z 216DEG 11KT 3705 10021

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:03 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny42 min
May 2, 7:17 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens43 min
May 2, 7:25 PM CDTSpecial Weather StatementDDCFinney, Kearny35 min
May 2, 7:43 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott47 min
May 2, 7:54 PM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens66 min
May 2, 8:08 PM CDTSevere Thunderstorm WarningDDCScott52 min
May 2, 8:16 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell, Meade, Seward, Stevens44 min
May 2, 8:26 PM CDTSevere Thunderstorm WarningDDCFinney34 min
May 2, 8:39 PM CDTSevere Thunderstorm WarningDDCFinney, Lane51 min
May 2, 8:56 PM CDTSpecial Weather StatementDDCScott34 min
May 2, 9:00 PM CDTSpecial Weather StatementDDCClark, Ford, Gray, Hodgeman, Meade60 min
May 2, 9:04 PM CDTSpecial Weather StatementDDCTrego41 min
May 2, 9:21 PM CDTSpecial Weather StatementDDCHodgeman, Ness39 min
May 2, 9:36 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Hodgeman, Meade39 min
May 2, 9:42 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego48 min
May 2, 10:11 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Kiowa64 min
May 2, 10:19 PM CDTSevere Thunderstorm WarningDDCEllis, Hodgeman, Ness, Pawnee, Rush41 min
May 2, 10:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford49 min
May 2, 10:57 PM CDTSpecial Weather StatementDDCPawnee, Stafford63 min
May 2, 11:11 PM CDTSpecial Weather StatementDDCBarber49 min
May 2, 11:15 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford45 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.